Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 17, NWS Caribou, ME

July 31, 2020Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 31, 2020, 3:24 AM EDT for Hancock County, Washington County, Maine. It took effect at Jul 31, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2020, 3:24 AM EDT (07:24 UTC)
In effect from
Jul 31, 2020, 8:00 AM EDT
Expired
Jul 31, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

904 
WHUS41 KCAR 310724
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
324 AM EDT Fri Jul 31 2020

MEZ029-030-010000-
/O.NEW.KCAR.BH.S.0017.200731T1200Z-200801T0000Z/
Coastal Hancock-Coastal Washington-
324 AM EDT Fri Jul 31 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...The warm air temperatures of around 80 degrees may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

VJN
1 follow-up statement
117 
WHUS41 KCAR 312355
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
755 PM EDT Fri Jul 31 2020

MEZ029-030-010100-
/O.EXP.KCAR.BH.S.0017.000000T0000Z-200801T0000Z/
Coastal Hancock-Coastal Washington-
755 PM EDT Fri Jul 31 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...


$$

Sinko

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 31, 12:27 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 31, 12:27 AM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1227 AM EDT Fri Jul 31 2020

.SYNOPSIS...
A trough of low pressure will slowly move across the north through
Friday. High pressure will build in from the west on Saturday, crest
over the area Saturday night then move east on Sunday. Low pressure
will approach Sunday night and lift north of the area Monday. A cold
front will cross the region early Tuesday.

&&

.NEAR TERM /THROUGH TODAY/...
1225 AM Update: No sig chgs to the going fcst with latest temps
and dwpts used to update fcst hrly values into the erly morn hrs
with only minor chgs to fcst low temps posted at 4 am.

Orgnl Disc: Stray lingering showers possible across far
northern Maine overnight as the center of the upper level low
clips the area. The upper low will move into the Gulf of Saint
Lawrence by Friday, shifting flow out of the northwest. There is
considerable uncertainty regarding convection chances for
Friday, with the 12z NAM and HRRR showing a weaker to non-
existent capping inversion and the GFS showing a stronger cap
that significantly limits convective coverage. PoPs were reduced
and lightning was capped at isolated. Temperatures will be
similar or slightly cooler than today, with highs in the mid to
upper 70s across the north and low to mid 80s across the south.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
A trough of low pressure north of the area will slowly slide off to
the northeast Friday night as weak ridging and high pressure begin
to move in from the west. A stray thundershower may be around early
Friday evening. Otherwise, Friday night should turn out partly
cloudy. Weak surface high pressure will build over the area Saturday
as upper level ridging pushes in from the west. However, there are
some indications that a subtle shortwave dropping down the back side
of the old departing trough may slide across northeastern parts of
our area Saturday. This may be enough to spawn a thundershower or
two, mainly over the north and northeast. Otherwise, Saturday will
be sunny to partly cloudy and warm. High pressure will crest over
the area Saturday night bringing a mostly clear and calm night which
may allow some patchy valley fog to form. Our focus on Sunday then
turns to a trough lifting out of the Ohio Valley and approaching on
Sunday. Clouds will increase and some showers are possible late
Sunday, especially in the west, as the trough and low pressure
approach.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
An upper trough will lift up to our northwest Sunday night as a
surface occlusion pushes into our region. Some difluence aloft
between the approaching trough and a subtropical high supported in
part by tropical system Isaias may enhance lift and shower activity.
The showers and isolated thunderstorms will continue into Monday and
possibly Monday night as the front slowly presses across our area. A
cold front will press south of the area Tuesday followed by some
cooler air being pulled in from beneath an upper trough in Quebec.
Subsidence behind this trough as it slides east combined with
surface high pressure should then bring a couple dry days Wednesday
into Thursday with some cumulus clouds Wednesday as the upper trough
pivots across. Thursday should turn out mostly sunny with the high
building over. Meanwhile, some of the long range forecast models
are bringing tropical storm Isaias near Maine during the mid-
week period next week. Forecast tracks range from just south of
the Gulf of Maine on the GFS to across southern Maine on the
ECMWF. The most inland tracks seem to be favored by guidance
solutions that show a deepening trough digging well to the west
and pulling the storm north. Track and intensity forecasts will
likely take a few days to refine but interests along the coast
should closely monitor forecast updates through the weekend and
into early next week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR this evening will give way to MVFR twd daybreak.
May see IFR clds at FVE twd 08z but only confident enuf to
include SCT at this time. VFR for HUL and BGR with IFR
restrictions at BHB btwn 08z-11z Fri. All terminals likely to be
VFR in the afternoon.

SHORT TERM:
Friday night: MVFR to VFR north, VFR Downeast. N wind

Saturday: VFR. Light NW wind.

Saturday night: VFR, except locally IFR in patchy fog late. Calm
air.

Sunday: Chance of fog early. Otherwise, VFR. Light SW wind.

Sunday night: Sunday night. MVFR, becoming IFR. S wind.

Monday: IFR to MVFR. S wind becoming W.

Monday night: IFR to MVFR then becoming VFR late. W wind

Tuesday: VFR. Gusty W wind.

&&

.MARINE...
NEAR TERM: Winds and seas will remain below SCA levels through
Friday.

SHORT TERM:
Winds and seas are expected to remain below SCA through the
middle of next week with the possible exception of a few gusts
to 25 kt over the offshore waters early Monday and swell from
tropical storm Isaias early next week. Humid air over the waters
will result in some fog through Monday. A cold front pushing
offshore Tuesday will then bring improved visibility Tuesday
through mid and late week as drier air follows the front. The
future track of tropical storm Isaias remains uncertain but
marine interests should follow tropical forecasts given the
possibility that it may affect our weather or raise seas next
week if the system tracks nearby.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...VJN
Short Term...Bloomer
Long Term...Bloomer
Aviation...VJN/Bloomer
Marine...VJN/Bloomer
Hazardous weather outlook, Jul 30, 9:26 PM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
926 PM EDT Thu Jul 30 2020

MEZ001>006-010-011-015>017-029>032-010130-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
926 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-010130-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
926 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.